Adverse reactions affect adherence to capecitabine in GI cancer
Clinical oncology pharmacists must deliver patient information on the correct use of capecitabine, manage adverse reactions, and monitor adherence to treatment among patients with gastrointestinal (GI) cancer, suggests a study.
“Capecitabine is an oral anticancer drug which can cause some adverse reactions, and the great challenge for its use is to ensure the medication adherence,” the investigators said.
This prospective study was carried out in a tertiary teaching hospital in Brazil. The investigators followed outpatients undergoing capecitabine treatment for colorectal or gastric cancer for three cycles of treatment. They collected patient demographics and clinical characteristics data.
The Common Terminology Criteria for Adverse Events (CTCAE) v.4 was used to analyse adverse reactions. The investigators then assessed adherence to capecitabine using Morisky-Green and MedTake tests. Finally, they performed a statistical analysis using Chi-square, Fisher’s exact, and McNemer tests.
Overall, 104 patients with GI cancer (mean age 58.5 years, 51.0 percent men, and 51.0 percent Caucasian) were included in this study. The most reported adverse reactions were nausea (82.7 percent) and diarrhoea (62.5 percent), followed by vomiting (54.8 percent), fatigue (54.8 percent), and hand-foot syndrome (53.9 percent). Nausea and diarrhoea were also the most severe reactions.
Interestingly, most patients were found to be adherent to capecitabine in all cycles of treatment based on the results of the Morisky-Green test. Adherence further increased between cycle 1 and 2 according to the MedTake test (p<0.001).
Notably, some demographic and clinical characteristics correlated with adverse reactions (eg, age and nausea, gender and nausea and vomiting) and adherence to capecitabine (eg, marital status and education level); some adverse reactions also correlated with treatment adherence (eg, hand-foot syndrome and nausea).
“Strategies to prevent nonadherence to capecitabine must be adopted to ensure the success of pharmacotherapy,” the investigators said.